Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 87, NWS Jackson, MS

July 15, 2019Adams County, Mississippi; Concordia Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jul 15, 2019, 2:41 AM CDT for Adams County, Mississippi; Concordia Parish, Louisiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2019, 2:41 AM CDT (07:41 UTC)
Expired
Jul 15, 2019, 6:45 AM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Concordia Parish, LA, Adams County, MS

The radar

The Ft Polk radar (KPOE), 132 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:15 AM CDTFLASH FLOOD4 E Deer Park, LAMANY ROADS IN THE LOWER-LYING AREAS ARE BARRICADED DUE TO FLOODING...REPORTED BY CONCORDIA PARISH SO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS54 KJAN 150741
FFWJAN
LAC029-MSC001-151145-
/O.NEW.KJAN.FF.W.0087.190715T0741Z-190715T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
241 AM CDT Mon Jul 15 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Concordia Parish in northeastern Louisiana...
  Central Adams County in southwestern Mississippi...

* Until 645 AM CDT.

* At 239 AM CDT, Doppler radar indicated very heavy rain across the 
  warned area. Up to two inches of rain have already fallen over 
  the last hour. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Natchez, Vidalia, Black Hawk, Sibley, Slocum and Deer Park. 

Additional rainfall amounts of two to four inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3104 9165 3104 9172 3110 9170 3114 9172
      3119 9168 3123 9179 3125 9181 3161 9149
      3156 9126 3133 9139 3132 9147 3128 9150
      3126 9148 3123 9149 3121 9153 3124 9156
      3121 9159 3111 9163 3104 9156 3097 9166

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:52 AM CDT, 49 minutes earlier.

Area forecast discussion, Jul 15, 1:52 AM CDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
152 AM CDT Mon Jul 15 2019

.UPDATE...
Updated for 06Z aviation discussion.

&&

.AVIATION...

06Z TAF discussion:
Scattered light to moderate rain showers and a few bands of
heavier rainfall will continue to rotate across the region through
the period as the remnants of Tropical Depression Barry continue
to move northward. Through 15Z, MVFR ceilings more likely at most
of the TAF sites, however periods of IFR ceilings will be possible
at some sites. Breezy winds at times, especially with heavier
showers. Some TSRA may be scattered around the area by this
afternoon, but chances for thunder were too low to include in TAFs
at this time. /NF/

&&

.DISCUSSION...
Mid evening satellite imagery had the center of Tropical
Depression Barry over west central Arkansas. Circulation around
Barry is expected to continue result in rainfall across our CWA
tonight. The heaviest rain is expected to occur in banded
convection streaming up from the south. Local radars had a couple
of bands nearing our southwest zones from southern Louisiana. Hi-
res models still suggest this activity will spread north across
our western zones and produce several additional inches of
rainfall that will lead to flash flooding. A Flash Flood Watch
will remain in effect tonight. In addition, the banded convection
may also produce a few brief tornadoes and damaging wind gusts.
Otherwise, the rainfall has lowered temperatures close to the
forecast morning lows so temperature curves were adjusted to match
the trend. /22/

Prior discussion below:

Expansive cloud shield surrounding Barry this afternoon with
widespread rains across its eastern semicircle encompassing most
of the forecast area. The rain looks to continue tonight, but
eventually become more confined to northwestern sections as the
system begins to lift north. Still, some hefty amounts will still
be possible given warm rain processes and high PWs. With tropical
moisture continuing to lag behind exiting system, limited heating
Monday will promote scattered to numerous coverage, especially
along trailing convergent axis over northwest sections. It is in
these areas where rainfall amounts could remain quite substantial
at least until the low level flow relaxes by late afternoon. Shear
looks to remain sufficient for a continued possibility of brief
tornadoes. Thus, will maintain flooding and severe possibilities
in the HWO.

Convection will become increasingly sparse moving forward through
the week as ridge builds over the Gulf Coastal states. Hot
conditions look to return quickly and this will be compounded by
high dewpoints due to increased evaporation from leftover standing
water. Heat indices look to push up to around 105 by Thursday and
continue each afternoon through Saturday. Since this is still a
few days away, will hold off in putting in the HWO for now./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  73  88  73 /  82  37  46   7
Meridian      83  74  91  73 /  59  24  38  10
Vicksburg     80  75  88  75 /  83  40  46   8
Hattiesburg   83  73  89  72 /  62  19  35  10
Natchez       81  74  88  73 /  82  28  43   8
Greenville    78  74  86  75 /  92  65  63  25
Greenwood     79  75  87  75 /  86  58  62  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 AM CDT this morning for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch until 7 AM CDT this morning for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch until 7 AM CDT this morning for ARZ074-075.

&&

GG/NF
Hazardous weather outlook, Jul 14, 7:53 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
753 PM CDT Sun Jul 14 2019

ARZ074-075-LAZ007>009-016-MSZ018-019-025-027-034>036-040>042-047-
048-160100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA-
Bolivar-Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Hinds-
753 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Monday

FLOODING
THREAT...Significant
TIMING...Mainly Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Widespread flash flooding is likely and significant flooding is
possible. Many roads could be flooded or closed and some
structural flooding and water rescues are likely. Moderate to
major river flooding will also be likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Monday.

MSZ026-028>030-032-033-037-038-043-044-049-050-160100-
Grenada-Montgomery-Webster-Clay-Choctaw-Oktibbeha-Attala-Winston-
Madison MS-Leake-Rankin-Scott-
753 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Monday

FLOODING
THREAT...Elevated
TIMING...Mainly Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Monday.

MSZ031-045-160100-
Lowndes-Neshoba-
753 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Monday

FLOODING
THREAT...Elevated
TIMING...Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Monday.

LAZ015-023>026-MSZ053-054-059>061-160100-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-
Jefferson-Adams-Franklin MS-
753 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Significant
TIMING...Mainly Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Widespread flash flooding is likely and significant flooding is
possible. Many roads could be flooded or closed and some
structural flooding and water rescues are likely. Moderate to
major river flooding will also be likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ039-046-051-052-056>058-066-074-160100-
Noxubee-Kemper-Newton-Lauderdale-Smith-Jasper-Clarke-Jones-
Forrest-
753 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

FLOODING
THREAT...Elevated
TIMING...Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ055-062>065-072-073-160100-
Simpson-Lincoln-Lawrence-Jefferson Davis-Covington-Marion-Lamar-
753 PM CDT Sun Jul 14 2019

This hazardous weather outlook is for portions of central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Elevated
TIMING...Mainly Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jul 15, 2:04 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 AM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLOOD            3 SSE HEBRON            31.67N 89.35W
07/15/2019                   JONES              MS   LAW ENFORCEMENT

            WATER WAS OVER THE INTERSECTION OF DICKEY
            ROAD AND DUSTY ROAD.

&&

MME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:32 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis28 min
Jul 15, 4:29 AM CDTFlash Flood WarningJANAdams, Claiborne, Issaquena, Jefferson, Warren3 hr
Jul 15, 5:21 AM CDTFlash Flood WarningJANNeshoba, Newton3 hr
Jul 15, 5:33 AM CDTFlash Flood WarningJANForrest3 hr
Jul 15, 5:51 AM CDTFlash Flood WarningJANAdams, Franklin114 min
Jul 15, 6:01 AM CDTFlash Flood WarningJANChoctaw, Oktibbeha, Webster, Winston3 hr
Jul 15, 6:40 AM CDTSevere Thunderstorm WarningJANNoxubee, Winston50 min
Jul 15, 6:43 AM CDTSpecial Weather StatementJANKemper32 min
Jul 15, 6:48 AM CDTFlash Flood WarningJANAdams117 min
Jul 15, 7:02 AM CDTSpecial Weather StatementJANKemper28 min
Jul 15, 7:09 AM CDTSpecial Weather StatementJANOktibbeha51 min
Jul 15, 7:26 AM CDTSpecial Weather StatementJANNoxubee34 min
Jul 15, 7:31 AM CDTFlash Flood WarningJANAdams, Claiborne, Jefferson, Warren119 min
Jul 15, 8:01 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha29 min
Jul 15, 8:58 AM CDTRiver Flood WarningJANNeshoba50 hr
Jul 15, 9:37 AM CDTRiver Flood WarningJANHinds, Warren21 hr
Jul 15, 10:09 AM CDTFlash Flood WarningJANAdams3 hr
Jul 15, 10:52 AM CDTSpecial Weather StatementJANGrenada23 min
Jul 15, 2:07 PM CDTSpecial Weather StatementJANMarion38 min
Jul 15, 2:45 PM CDTSpecial Weather StatementJANHinds30 min
Jul 15, 3:11 PM CDTSevere Thunderstorm WarningJANForrest, Lamar64 min
Jul 15, 3:42 PM CDTSpecial Weather StatementJANRankin48 min
Jul 15, 3:54 PM CDTSevere Thunderstorm WarningJANHinds, Rankin, Scott66 min
Jul 15, 4:28 PM CDTSpecial Weather StatementJANMadison32 min
Jul 15, 5:00 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison, Winston60 min
Jul 15, 5:12 PM CDTSevere Thunderstorm WarningJANChoctaw, Clay, Webster37 min
Jul 15, 5:45 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Oktibbeha, Webster28 min
Jul 15, 6:40 PM CDTSpecial Weather StatementJANBolivar50 min
Jul 15, 3:27 AM CDTFlash Flood WarningJANCatahoula, Concordia4 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.